I have a recurring of what my doctor calls a "premature heartbeat" or an "extra heartbeat". It almost happens everyday, sometimes the symptom disappears altogether but it always comes back. I can't pin down the cause, but I have taken all the required tests including a Thalium test and an ECHO and every heart test which all show a perfectly healthy heart. I'm 70 years old, healthy weight, no history of heart trouble whatsoever and I exercise frequently. Although I have had this symptom for the last 25 years or so, it has increased in frequency the last 6 months which has got me very worried.
Is this something I should worry about? And is there an effective treatment?
A premature heartbeat comes too soon and interrupts the regular rhythm of the heart. Premature beats may originate in the atrium, called a premature atrial contraction or PAC, or in the ventricles, called a premature ventricular contraction or PVC. These premature heartbeats can make it feel like your heart is skipping or flip-flopping.
Although premature beats are more common in people with heart disease, almost everyone has experienced a skipped beat once in a while, which may be due to smoking, fatigue, alcohol, caffeine and other stimulants, or may have no apparent cause. Usually single premature beats require no treatment.
However, when they are frequent or annoying Dr's may prescribe a beta blocker medication. Since beta blockers are generally well tolerated and do not make the irregular heart beat worse, they are also often worth a try.
If PVC-induced palpitations truly are disruptive to a person’s life, then trying to suppress the PVCs with antiarrhythmic drugs becomes a reasonable consideration. You have undergone the proper tests that confirmed you have a healthy heart. Premature beats, whether they be occuring in the upper chambers (PAC) or the lover chambers (PVC) are typically benign in nature. That being said, deciding to go on medication is something you should discuss with your Dr. Remembering, that medication comes with its own risks to beneifts.
Understanding that the PAC's or PVCs themselves are not dangerous, whereas the antiarrhythmic drugs potentially are. You could strart using a journal or the online "rhythm tracker" here to log your symptoms and what your activity was when you experienced them. After a couple weeks of doing this, you may see a pattern or trigger that is responsible for your symptoms.
Good luck to you and congrats for being 70 and having a healty heart! :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.